Pennsylvania, 2002

Damaging Wind in Pennsylvania, June 11, 2002

June 11, 2002 · NWS PHI · 1 event in 1 county or zone

A microburst caused considerable tree damage in a ten block area of Abington Township. Trees as large as 90 foot elms were knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A microburst caused considerable tree damage in a ten block area of Abington Township. Trees as large as 90 foot elms were knocked down. About 40 homeowners reported tree damage. One motorist was injured when a tree fell on his minivan and trapped him. Several homes were damaged by downed trees. Damage was concentrated in the area bounded by Susquehanna Road, Welsh Road, Edge Hill Road and York Road. The worst damage occurred on Edge Hill Road, Rockwell Avenue, Jericho Road and Wheatsheaf Road. One tree was also uprooted in Upper Moreland Township. PECO Energy reported 6,000 of its customers lost power. All power was restored by the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 11, 3:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 11, 3:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT TUE JUN 11 2002

UPDATE...HAVE SENT OUT QUICK UPDATE TO COVER ISOLATED SHRA/TSRA THAT
MIGHT BLEED OVER INTO THE FAR NRN PHL SUBURBS AND PARTS OF THE
RARITAN BASIN. GIVEN THEY ARE ENTERING THE NVA RDG AXIS AND STGR
CAPPING ENVIRON WOULD SUSPECT THERE WILL PBLY BE NOT MUCH LEFT AFT
7PM SO OTHER THAN ZONES LEFT THE REST OF THE FCST PKG AS IT WAS.

JG

PREV AFD***********************************************************

WEAK IMPULSE MOVING INTO H5 RIDGE HAS TRIGGERED WIDELY SCT
SHRA/TSTMS MOVING INTO NWRN ZONES. SO FAR...THEY HAVE BEEN
DISSIPATING AS THEY MOVE E...WHICH WOULD BE EXPECTED GIVEN THE MID
LVL CAP THEY ARE ENCOUNTERING. THIS IMPULSE SHOULD BE GONE BY LATER
THIS EVENING...THEN A SECOND AND SOMEWHAT STRONGER IMPULSE MOVES
INTO THE RIDGE AXIS TMRW AND TMRW NITE. IT HAS AN ASSOCIATED SFC LO
AND COLD FRONT THAT ARE FCST TO DROP THROUGH FA...AND SO WE ARE
STAYING WITH THE CHC OF SHRA/TSTM FOR TMRW AND TMRW EVE. UPPER JET
SUPPORT IS NOT IMPRESSIVE...AND WIND FIELD NOT THAT IMPRESSIVE
EITHER WITH MAYBE 30 DEGREES OF DIRECTIONAL SHEAR AND 15 KTS OF
SPEED SHEAR THROUGH H7. FAIR AMOUNT OF MOISTURE IS AVAILABLE...WITH
PWATER VALUES IN EXCESS OF 1.5 INCH. NOT EXPECTING SVR WX...COULD
GET SOME DECENT DOWNPOURS WITH ANY ACTIVITY THAT DOES FIRE UP. THEN
ACCEPTING THE ETA AND AVN INDICATIONS THAT FRONT WILL CLEAR THE FA
AND THU WILL BE A DRY AND FAIRLY SUNNY DAY.

SFC FRONT NOT EXPECTED INTO FA BEFORE MAX HEATING TMRW...SO TEMPS
TMRW UP N ONLY A BIT COOLER DUE TO CLOUDS...AND TEMPS TMRW DOWN S
SIMILAR TO TODAY. THIS ALL FAIRLY CONSISTENT WITH GUIDANCE...LOCAL
SCHEMES AND PREV FCSTS. MARINE STILL QUIET.

FCSTID = 45
MPO   66  83  60  75 /  40  50  30  20
ABE   69  87  64  78 /  30  50  30  20
RDG   69  87  64  78 /  30  50  30  20
PHL   73  92  68  80 /  20  40  30  20
12N   66  83  60  75 /  40  50  30  20
SMQ   70  89  66  79 /  20  40  30  20
TTN   70  89  66  79 /  20  40  30  20
MIV   73  92  70  83 /   0  40  30  20
ACY   70  88  70  73 /   0  40  30  20
ILG   71  91  68  80 /  20  40  30  20
DOV   73  92  70  83 /   0  40  30  20
GED   73  92  70  83 /   0  40  30  20
ESN   73  92  70  83 /   0  40  30  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

NYY

In the hours before

Special weather statement, Jun 11, 3:30 PM EST, 2 hours 15 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ067>071-120900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT TUE JUN 11 2002

...ONE MORE DAY OF SUMMERTIME HEAT AND HUMIDITY FOR MOST OF THE
AREA...

HEAT INDICES REACHED THE LOW TO MID 90S AROUND MUCH OF THE REGION
TODAY...AND MORE OF THE SAME IS EXPECTED TOMORROW. A COLD FRONT WILL
DROP INTO THE REGION TOMORROW EVENING...AND THAT SHOULD PUT AN END
TO THIS BOUT OF HEAT.

EVERYONE SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM THE
HEAT. DRINK PLENTY OF FLUIDS. WEAR LIGHT WEIGHT AND LIGHT COLORED
CLOTHING. SPEND TIME IN AN AIR CONDITIONED OR WELL VENTILATED
AREA. ENSURE PETS HAVE PLENTY OF WATER AND ACCESS TO SHADE.

LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

MPD

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 11, 5:45 PM EST
Where
Montgomery County, Abington
Measured
57 kt (66 mph)
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -75.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300572.